Research and publications by psychiatrists working in community based settings
Kynurenine pathway in psychosis: evidence of increased tryptophan degradation.(Journal of psychopharmacology (Oxford, England), 2009-05)The kynurenine pathway of tryptophan degradation may serve to integrate disparate abnormalities heretofore identified in research aiming to elucidate the complex aetiopathogenesis of psychotic disorders. Post-mortem brain tissue studies have reported elevated kynurenine and kynurenic acid in the frontal cortex and upregulation of the first step of the pathway in the anterior cingulate cortex of individuals with schizophrenia. In this study, we examined kynurenine pathway activity by measuring tryptophan breakdown, a number of pathway metabolites and interferon gamma (IFN-gamma), which is the preferential activator of the first-step enzyme, indoleamine dioxygenase (IDO), in the plasma of patients with major psychotic disorder. Plasma tryptophan, kynurenine pathway metabolites were measured using high-performance liquid chromatography (HPLC) in 34 patients with a diagnosis on the psychotic spectrum (schizophrenia or schizoaffective disorder) and in 36 healthy control subjects. IFN-gamma was measured using enzyme-linked immunosorbent assay (ELISA). The mean tryptophan breakdown index (kynurenine/tryptophan) was significantly higher in the patient group compared with controls (P < 0.05). IFN-gamma measures did not differ between groups (P = 0.23). No relationship was found between measures of psychopathology, symptom severity and activity in the first step in the pathway. A modest correlation was established between the tryptophan breakdown index and illness duration. These results provide evidence for kynurenine pathway upregulation, specifically involving the first enzymatic step, in patients with major psychotic disorder. Increased tryptophan degradation in psychoses may have potential consequences for the treatment of these disorders by informing the development of novel therapeutic compounds.
Clozapine-induced late leukopenia.(2012-03)A patient with a 28-year history of schizophrenia was treated with a wide range of antipsychotic medications since diagnosis. She had experienced no clinically significant symptomatic relief until she commenced treatment on clozapine. Her psychotic symptoms, self care, and general sense of well-being improved significantly. After 6 years of successful treatment, she developed leukopenia and clozapine was discontinued. The following issues will be discussed in the article: rechallenge with clozapine following leukopenia during previous therapy and the choice of and haematological monitoring needs with other antipsychotic medications after clozapine-induced blood dyscrasia.